Paracetamol (acetaminophen) warfarin interaction: NAPQI, the toxic metabolite of paracetamol, is an inhibitor of enzymes in the vitamin K cycle
Henk H.Thijssen 1, Berry A. Soute 2, Lily M.Vervoort 1, Jolanda G. Claessens3
Departments of 1Pharmacology and 2Biochemistry, University of Maastricht, Maastricht,The Netherlands 3Anticoagulation Center Maastricht, Maastricht,The Netherlands
Paracetamol (acetaminophen) is generally considered to be the
analgesic of choice for patients undergoing oral anticoagulant
therapy.Occasionally, however, interactions have been reported
with therapeutic doses of the analgesic, e.g. if the drug is taken
for a longer period of time.The mechanism of this interaction
is not clearly understood.We investigated the effects of paracetamol
and its toxic metabolite N-acetyl-para-benzoquinoneimine
(NAPQI) on in vitro vitamin K-dependent γ-carboxylase
(VKD-carb) and vitamin K epoxide reductase (VKOR) activities.
Paracetamol had no effect in either enzymatic reactions.
NAPQI, on the other hand, appeared to interfere with VKDBlood
carb activity via two mechanisms; 1) oxidation of the cofactor
vitamin K-hydroquinone, 2) inactivation of the enzyme. The
inactivation, in micromolar ranges, is not reversible and may be
the result of covalent binding of NAPQI with functional amino
acids. NAPQI also inhibited VKOR, but at higher concentrations.
Unexpectedly, N-acetylcysteine was found to inhibit
VKOR activity at concentrations that are obtained during rescue
therapy of paracetamol intoxication.We conclude that, the
potentiation of the oral anticoagulant effect by paracetamol is
likely to result from NAPQI-induced inhibition of enzymes of
the vitamin K cycle, particularly VKD-carb.